Hail, McPherson
- When
- May 17, 3:00 PM CST
- Where
- McPherson County, 0.48 mi E of Eureka
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.770, -99.620
Extreme rainfall and severe weather occurred along a stationary frontal boundary extending across the region. Thunderstorms training over the same area brought rainfall amounts from 3 to over 13 inches causing extensive flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Extreme rainfall and severe weather occurred along a stationary frontal boundary extending across the region. Thunderstorms training over the same area brought rainfall amounts from 3 to over 13 inches causing extensive flash flooding. Many roads and cropland were flooded and damaged. Several roads had to be barricaded. There was some sandbagging at some farmsteads with several homes receiving water in their basements. The extreme rainfall also caused the dam at Lake Hiddenwood to burst sending water downstream resulting in more flash flooding. The entire lake was drained and water from the lake flowed for miles toward Sand Lake near the Walworth/Campbell county borders. The South Dakota governor requested a Presidential Disaster Declaration for Campbell, Walworth, and McPherson counties. The total estimated damage in all three counties was 3,115,000 dollars.
Some extreme rainfall amounts include, 3.96 inches at Eureka, 6.17 inches 11 miles southwest of Eureka, 6.70 inches 5 miles west of Hillsview, 8 inches 5 miles west of Long Lake, 9 inches at Long Lake, 9.5 inches 4 miles north northwest of Long Lake, and 13.15 inches 3 miles northwest of Long Lake.
Severe weather with hail up to the size of golf balls along with winds gusting to near 80 mph also brought damage to parts of central and north central South Dakota. The city of Eureka reported significant roof and property damage due to large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 17, 2:55 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 355 PM CDT Thu May 17 2018 .SHORT TERM...(This Evening through Friday Afternoon) Issued at 355 PM CDT Thu May 17 2018 Several rounds of precipitation/thunderstorms are possible in the short term as a western CONUS trough continues towards the High Plains. Ejecting shortwave energy will serve as the catalyst for thunderstorm development this evening across the area, and some of these storms could become severe along/west of the Missouri River. This is where the best combination of CAPE, which has climbed above 2000 J/kg this afternoon, and bulk shear of around 30 kts exists. CAMs are in strong agreement in developing a line of at least broken convection across western South Dakota by 00Z Friday. Large hail and damaging winds will be the primary threats. These storms reach the Missouri River by 04Z, however the environment will have become much less favorable as MUCAPE values dip to less than 500 J/kg east of the Missouri. Confidence is low that any storms will be able to maintain severe limits by midnight, and they may well dissipate almost entirely as they enter the James River Valley. Have maintained low POPs across portions of Northeastern SD during the overnight/Friday morning timeframe for the time being. A moist atmosphere persists across the area Friday. The Ensemble SA Table indicates precipitable water values in the 97.5-99 percentile for this time of year across portions of the CWA from 12Z Friday to 12Z Saturday. Combined this with a slow-moving area of low pressure, and thunderstorms may produce locally heavy rainfall through this period. Those that train over the same areas would be of particular concern. Storm development, after a lull in the morning, appears most likely on Friday afternoon/evening from the James Valley to west central MN and southwestward towards Jones county and across south central SD. Thanks in part to a rebound in CAPE of 1000-2000+ J/kg, some of these storms could be on the strong to severe side. However, the best shear is displaced to the northwest. .LONG TERM...(Friday Evening through Thursday) Issued at 355 PM CDT Thu May 17 2018 To begin the period, an upper level low organizes itself over Colorado and attempts to move eastward over Kansas/Nebraska. Showers and sub-severe thunderstorms are likely across a large portion of the CWA very early Saturday morning into Saturday evening. At which point, high pressure pushes in forcing the low further south and east. Some lingering rain showers are possible in the southeast boundaries of the CWA through Sunday. Beyond Sunday, a ridge builds into the region keeping things mostly dry for Monday and Tuesday. A 700 mb low in Montana pushes into the Dakotas Thursday, at which point an associated shortwave off the low creates another chance of precipitation Thursday into Thursday night. Temperatures drop to below average for the weekend, but recover to around or slightly above average for the work week as warm air advects into the region Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1234 PM CDT Thu May 17 2018 VFR conditions are expected for all terminals, except KMBG towards the end of the TAF period, which may see some MVFR ceilings. Potentially severe thunderstorms are expected to move into KMBG and KPIR this evening. Low level windshear is expected during the overnight and early morning hours at all TAF sites. KMBG and KPIR appear to have greater LLWS around midnight, while the more eastern sites of KABR and KATY hold onto their LLWS until shortly after sunrise. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Telken AVIATION...Telken
Hazardous Weather Outlook National Weather Service Aberdeen SD 328 AM CDT Thu May 17 2018 MNZ039-046-SDZ008-020>023-180830- Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible late Friday. Severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-004-009-015-016-033>035-045-048-180830- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to form west river and move east in the late afternoon and evening hours. There is the risk for severe weather west river, with large hail and strong winds being the main threat. Storms are expected to be weakening as they move east in the evening and the threat for severe weather diminishes rapidly as storms reach the Missouri valley. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ005>007-010-011-017>019-036-037-051-180830- McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand- Buffalo- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Weak thunderstorms are possible early this morning. Severe weather is not anticipated with any of these storms. Storms could move back into the area late tonight into early Friday. These storms will likely be dissipating and severe weather is not anticipated with this round of convection. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
Special Weather Statement
National Weather Service Aberdeen SD
1102 AM CDT THU MAY 17 2018
SDZ005-171645-
McPherson SD-
1102 AM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCPHERSON COUNTY
UNTIL 1145 AM CDT...
At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eureka, Long Lake and New Town Corner.
LAT...LON 4570 9914 4570 9965 4587 9968 4594 9933
4594 9918
TIME...MOT...LOC 1601Z 261DEG 25KT 4579 9956
LueckSpecial Weather Statement
National Weather Service Aberdeen SD
153 PM CDT THU MAY 17 2018
SDZ005-171945-
McPherson SD-
153 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCPHERSON COUNTY UNTIL
245 PM CDT...
At 153 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Lake, or 15 miles south of Ashley, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Long Lake and New Town Corner.
LAT...LON 4576 9890 4570 9950 4583 9954 4594 9931
4594 9895
TIME...MOT...LOC 1853Z 235DEG 24KT 4582 9928
SDThe Aberdeen radar (KABR), 100 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
22 thunderstorm wind, 7 hail, 5 flash flood, 3 flood. Local standard time, as filed.
Sixty mph winds were estimated.
Heavy rains flooded several areas along Highway 271 in far southeast Campbell county along with many acres of crop and pastureland.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Extensive flooding from very heavy rains remained through the night and most of the next day for much of western and northern Mcpherson county.
An apartment building roof was damaged in Pierre by winds gusting over 60 mph.
A semi truck was blown over near the junction of Highways 14 and 83 by sixty mph winds.
Estimated sixty mph winds downed some tree branches and took some shingles off a roof.
Estimated sixty mph winds took a large branch off of a tree.
Some small trees were downed in Blunt by estimated sixty-five mph winds.
Flooding continued through the night and through the next day across the region. Agricultural land along with many roads were flooded.
Flooding from heavy rains continued through the rest of the night and into the next day across southeast Campbell county.
Due to the very heavy rainfall earlier, the dam at Lake Hiddenwood broke in the early morning hours spreading water northwest through a creek. Several roads were flooded along with crop and pastureland. The earthen dam was built in 1927 and was 27 feet high with a concrete spillway. The bridge over the spillway was also destroyed. The lake was one of the first artificial lakes in South Dakota. Lake Hiddenwood State Park was closed indefinitely.
Water from the Lake Hiddenwood dam break flowed into southeast Campbell county flooding several roads and cropland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759681, 759682, 759683, 759684, 759685, 759645, 759686, 759693, 759687, 759694, 759695, 759696, 759648, 759654, 759697, 759698, 759699, 759700, 759701, 759702, 759703, 759704, 759672, 759705, 759706, 759689, 759690, 759707, 759708, 759709, 759710, 759691, 759692, 759664, 759669, 759651, 759657.